Alert archive / Arizona / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 12, NWS Flagstaff, AZ

July 22, 2012Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 22, 2012, 4:29 PM MST for Yavapai County, Arizona. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2012, 4:29 PM MST (23:29 UTC)
Expired
Jul 22, 2012, 5:15 PM MST
In force
46 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 104 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 4:50 PM MSTTSTM WND DMG4 N Bumble Bee, AZTRUCK BLOWN OVER ON I-17
Jul 22, 4:50 PM MSTTSTM WND GST 671 Se Bumble Bee, AZAT SUNSET POINT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.5 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2012-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 151 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2012-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
151 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
1950 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

002 
WUUS55 KFGZ 222329
SVRFGZ
AZC025-230015-
/O.NEW.KFGZ.SV.W.0012.120722T2329Z-120723T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
429 PM MST SUN JUL 22 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 515 PM MST

* AT 419 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 65 MPH.  THIS STORM WAS LOCATED 7 MILES
  EAST OF BUMBLE BEE...OR 19 MILES NORTH OF NEW RIVER...AND MOVING
  WEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  INTERSTATE 17 BETWEEN MILE MARKERS 245 AND 260 BY 435 PM MST

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3465 11228 3439 11185 3402 11195 3404 11215
      3402 11215 3398 11219 3395 11223 3390 11224
      3388 11230 3393 11248
TIME...MOT...LOC 2327Z 099DEG 14KT 3419 11207

$$

KD
2 follow-up statements
294 
WWUS55 KFGZ 222355
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
455 PM MST SUN JUL 22 2012

AZC025-230015-
/O.CON.KFGZ.SV.W.0012.000000T0000Z-120723T0015Z/
YAVAPAI AZ-
455 PM MST SUN JUL 22 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MST
FOR SOUTH CENTRAL YAVAPAI COUNTY...

AT 447 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 65 MPH. THIS STORM WAS 
LOCATED NEAR BUMBLE BEE AND BLACK CANYON CITY...MOVING WEST AT 15 
MPH. THE GUSTY WINDS CAN BE EXPECTED ALONG INTERSTATE 17 BETWEEN 
CORDES JUNCTION AND BLACK CANYON CITY...OR BETWEEN MILE MARKERS 245 
AND 260.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WIND DAMAGE WITH THIS STORM MAY OCCUR WELL AHEAD OF ANY RAIN OR 
LIGHTNING. 

&&

LAT...LON 3398 11235 3404 11245 3450 11231 3432 11189
      3402 11195 3404 11215 3401 11216 3398 11219
      3396 11222
TIME...MOT...LOC 2353Z 099DEG 14KT 3421 11219

$$

KD
334 
WWUS55 KFGZ 230016
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
516 PM MST SUN JUL 22 2012

AZC025-230024-
/O.EXP.KFGZ.SV.W.0012.000000T0000Z-120723T0015Z/
YAVAPAI AZ-
516 PM MST SUN JUL 22 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL YAVAPAI COUNTY
WILL EXPIRE AT 515 PM MST...

THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND 
MOVED WEST OF INTERSTATE 17 FROM BLACK CANYON CITY TO BUMBLE BEE. 
HOWEVER THE STORM IS STILL PRODUCING HEAVY RAIN WHICH MAY CAUSE 
LOCAL RISES ON AREA CREEKS AND STREAMS. A WIND GUST TO 67 MPH WAS 
RECORDED AT SUNSET POINT AS THE STORM MOVED THROUGH EARLIER.

LAT...LON 3398 11235 3404 11245 3450 11231 3432 11189
      3402 11195 3404 11215 3401 11216 3398 11219
      3396 11222
TIME...MOT...LOC 0014Z 099DEG 14KT 3422 11229

$$
JJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:30 PM MST, 59 minutes earlier.

Area forecast discussion, Jul 22, 3:30 PM MST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
330 PM MST SUN JUL 22 2012

.SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL CONTINUE TO BRING
DAILY SHOWERS AND THUNDERSTORMS TO THE REGION THROUGH THE MIDDLE OF
THE WEEK.

&&
.DISCUSSION...SHOWERS AND THUNDERSTORMS ONCE AGAIN DEVELOPED OVER
NORTHERN ARIZONA TODAY. STORMS WERE A LITTLE SLOWER TO START TODAY
AND THE COVERAGE WAS LESS THAN YESTERDAY. AN INVERTED TROUGH IS
APPARENT ON VISIBLE SATELLITE PUSHING NORTHWESTWARD ACROSS SOUTHERN
ARIZONA THIS AFTERNOON. THIS FEATURE WILL ACT TO ALLOW STORMS TO
LAST LONGER THIS EVENING THAN LAST NIGHT.

MOIST SOUTHERLY FLOW WILL CONTINUE TO BRING DAILY SHOWERS AND
THUNDERSTORMS TO ARIZONA THROUGH MID WEEK. SHOWER AND THUNDERSTORM
ACTIVITY MAY DECREASE SOME LATTER IN THE WEEK ACROSS THE WESTERN
PORTIONS OF AZ...WITH LITTLE CHANGE ACROSS THE EASTERN PORTIONS OF
THE STATE.

&&

.AVIATION...FOR THE 00Z PACKAGE...SCATTERED SHOWERS AND
THUNDERSTORMS WILL DECREASE IN COVERAGE AND INTENSITY AFTER
02Z...MOSTLY ENDING BY MONDAY MORNING. ANOTHER ROUND OF SCATTERED
THUNDERSTORMS IS EXPECTED MONDAY AFTERNOON. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...MONSOON MOISTURE WILL REMAIN OVER NORTHERN ARIZONA
ON MONDAY AND TUESDAY WITH SCATTERED SHOWERS AND THUNDERSTORMS
EACH DAY.

WEDNESDAY THROUGH FRIDAY...SOUTHWEST FLOW ALOFT WILL BRING A SLIGHT
DRYING TREND WITH A DECREASE IN THE COVERAGE OF AFTERNOON SHOWERS
AND THUNDERSTORMS ANTICIPATED.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........MAS
AVIATION.......MCCOLLUM
FIRE WEATHER...MCCOLLUM

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 22, 5:00 AM MST, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
500 AM MST SUN JUL 22 2012

AZZ004>018-037>040-230700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
500 AM MST SUN JUL 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A MOIST AND UNSTABLE AIR MASS ACROSS THE REGION WILL BRING A
CONTINUATION OF SHOWERS AND THUNDERSTORMS TO THE REGION TODAY. SOME
OF THE STRONGER STORMS MAY PRODUCE SMALL HAIL...STRONG GUSTY WINDS...
AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

EXPECT AN ACTIVE PATTERN WITH SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS THROUGH MID WEEK...THEN A SLIGHT DECREASE IN ACTIVITY
FOR THE LATTER HALF OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 22, 2:34 PM MST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
234 PM MST SUN JUL 22 2012

AZZ018-222200-
GILA AZ-
234 PM MST SUN JUL 22 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN GILA COUNTY IN EAST CENTRAL ARIZONA

UNTIL 300 PM MST

AT 223 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM KOHLS RANCH TO STAR
VALLEY TO JAKES CORNER...AND MOVING NORTHWEST AT 15 MPH. THESE
STORMS MAY PRODUCE WIND GUSTS UP TO 45 MPH AND RAINFALL RATES
APPROACHING 1.5 INCHES PER HOUR.

LOCATIONS IMPACTED INCLUDE...
   STAR VALLEY...
   JAKES CORNER...
   PAYSON AND RYE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SOME UNSECURED OBJECTS COULD BE BLOWN AROUND IN THE GUSTY WINDS.
VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL...SLOW DOWN
TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE
BETWEEN YOURSELF AND OTHER VEHICLES.

&&

LAT...LON 3434 11100 3414 11112 3390 11117 3404 11142
      3433 11138 3436 11124
TIME...MOT...LOC 2131Z 127DEG 13KT 3441 11109 3420 11122
          3395 11124

KD
Special weather statement, Jul 22, 3:03 PM MST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
303 PM MST SUN JUL 22 2012

AZZ018-222230-
GILA AZ-
303 PM MST SUN JUL 22 2012

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN GILA COUNTY IN EAST CENTRAL ARIZONA

UNTIL 330 PM MST

AT 300 PM MST...NATIONAL WEATHER SERVICE RADAR CONTINUED TO DETECT
STRONG THUNDERSTORMS SOUTH OF PAYSON NEAR RYE...GISELA...AND JAKES
CORNER...MOVING WEST AT 10 MPH. THESE STORMS MAY PRODUCE WIND GUSTS
UP TO 45 MPH AND RAINFALL RATES APPROACHING 1.5 INCHES PER HOUR. IN
PARTICULAR...TONTO CREEK IS LIKELY TO EXPERIENCE SOME RISES...AND
ANY LOW WATER CROSSINGS ARE TO BE AVOIDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SOME UNSECURED OBJECTS COULD BE BLOWN AROUND IN THE GUSTY WINDS.
VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL...SLOW DOWN
TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE
BETWEEN YOURSELF AND OTHER VEHICLES.

&&

LAT...LON 3405 11146 3418 11147 3427 11141 3413 11120
      3392 11128
TIME...MOT...LOC 2200Z 107DEG 9KT 3411 11137

KD

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 5:02 PM MSTAreal Flood AdvisoryFGZNavajo88 min
Jul 21, 7:37 PM MSTAreal Flood AdvisoryFGZYavapai113 min
Jul 22, 2:34 PM MSTSpecial Weather StatementFGZGila26 min
Jul 22, 3:03 PM MSTSpecial Weather StatementFGZ27 min
Jul 22, 3:40 PM MSTSevere Thunderstorm WarningFGZYavapai35 min
Jul 22, 4:15 PM MSTAreal Flood AdvisoryFGZYavapai2 hr
Jul 22, 4:58 PM MSTSpecial Weather StatementFGZYavapai17 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.